Marina Mantzourani, Helen Gogas, Aikaterini Katsandris, John Meletis
Med Sci Monit 2011; 17(7): CS85-87
Available online: 2011-06-21
Background: Trastuzumab is a humanized, monoclonal antibody that interferes with the HER2/neu receptor and binds selectively to the HERB2 protein which causes uncontrolled proliferation of malignant breast cells.
Case Report: We report a case of severe thrombocytopenia related to trastuzumab administration. Three days after the first dose of single-agent trastuzumab, the patient was admitted to the hospital with nose bleeding, petechiae and platelet counts of 5×109/L.
Conclusions: The patient showed a self-limiting trastuzumab-related thrombocytopenia. Among the reported cases of trastuzumab-induced severe thrombocytopenia, this patient is the only one who did not interrupt trastuzumab treatment. It is possible that our patient showed progressive reduction of immune-mediated thrombocytopenia caused by trastuzumab administration.
Keywords: Receptor, erbB-2 - metabolism, Immunoglobulins, Intravenous - therapeutic use, Carcinoma, Ductal, Breast - drug therapy, Breast Neoplasms - drug therapy, Antibodies, Monoclonal, Humanized, Antibodies, Monoclonal - metabolism, Thrombocytopenia - drug therapy